The Vestibular Migraine Community

What meds compliment Amitriptyline?


#1

Hoping to hear what SSNIs/SSRIs people combine with Amitriptyline. The Ami is working quite well for me but I’m still not 100%. My doctor and I are hoping it will help if we add something to the mix. I also need to reduce the Ami dose as it is quite high (75mg) and I’ve had fairly significant appetite increase and weight gain.

I absolutely cannot take Topomax or Effexor, we have already tried both. Would love to hear what others take along with the Ami and if it’s helped. Thanks!


#2

I am in the same situation, i take ami 60 mg, botox, cefaly, and neural stimulation, but i am not 100%, maybe 70 to 95% depeding on the day…


#3

https://www.dizziness-and-balance.com/disorders/central/migraine/mav.html

See the flowchart in the bottom of the page. It is better to try a different class of medicine since Ami is already a tricyclic antidepressant and adding another high dose SSRI/SNRI can lead to serotonin syndrome.

Pick from a different class of meds like verapamil or propranolol.There is a comment of dr.hain’s article stating Verapamil and amitriptyline are particularly useful because of their anticholinergic properties may help control vertigo independently of whether they are useful for migraine per se.

Hope this helps. Keep us posted what meds you finally tried.


#4

For what it’s worth, I was suggested to go on to Celexa (Citalopram) on top of my Amitriptyline to combat depression at one point. I decided not to. So it can be done but at the dose of Ami you are on you may be risking Seratonin Syndrome as Vignesh points out. Best discuss with Neurologist what combined dose is possible and sensible.

Unfortunately meds can take you only so far. Hopefully the underlying issue you have is steadily improving in any case so time may be a big healer … and remember to give your brain a chance to compensate too.

Also checkout:

https://www.dizziness-and-balance.com/treatment/drug/drugrx.html

and

www.crazymeds.us


#5

How do you give your brain a chance to compensate? I haven’t had that explained to me at all. Can you please elaborate?

I am being managed by a GP only at the moment and she does her best but she’s no specialist. My diagnosing Neurologist had a terrible bedside manner, was abrupt and insulting, explained absolutely nothing about VM to me over 4 appointments. I refused to see him again. There is only one other neurologist in my city that treats VM and I’m on a wait list to see him. So it’s just me a a GP trying to figure out how to treat my VM at the moment.


#6

Thanks. I’ve seen that chart before (and have taken a copy in to my GP!) but unfortunately I can’t take a number of the other drugs due to having asthma and low blood pressure. I’ve tried Topomax and Effexor but couldn’t tolerate even the tiniest doses. Incidentally, my previous Neurologist was the one who prescribed the Effexor, as an addition to the Amitriptyline. He wanted me to reduce the Ami dose but not go off it as it helps with other health issues I have so would need to keep it at a low dose. He seemed fine with putting me on Effexor while I was on Ami.

I may just have to wait until I can finally get an appointment with the only other Neurologist who treats VM in my city. At the moment the next available appointment is December.


#7

I’m SURE the underlying etiology of VM is actually a physical issue (imbalance of fluids in your ear). The condition gets its name from all the neurological issues that you get on top including migraines because the brain keeps freaking out from the mixed unexpected signals.

I suspect over time, the less you dampen the signals with meds, ie the more you expose the brain to symptoms, the more chance your brain has to compensate. However if the symptoms are too severe you head into migraine territory and there the brain will not compensate (IMHO migraine is the result of the adaption algorithm breaking down)

So basically it’s a balancing act (ahem forgive the pun)

Meanwhile the underlying issue may improve and that adds another thing your brain has to deal with as the condition morphs.

Both of these things have happened to me I’m sure: I’ve part compensated and the condition itself has slightly improved. I’m off meds and no longer dizzy. Left with various symptoms though including mild imbalance most days. (but it’s a huge improvement)


#8

Balancing act :smiley: hilarious.

Thanks for that. I think my brain has compensated quite a bit already. There are things I do now that used to make me spin/feel wobbly/float (insert random vertigo symptom) and I still feel those things but it’s like my brain has gotten used to the feeling and it just doesn’t bother me anymore, or it just doesn’t seem as intense. If you get that?

Maybe that’s the meds, I’m not sure. But it feels like compensation to me.


#9

Yes that’s very possible. The brain rocks. Too bad it’s let down by the naughty boys in the class: the ears!


#10

Curious what set off your initial attack. Any kind of trauma to head or ear you remember. Lots of people including me thought a long term stress set this off. I think as James said it could be the perfect storm of ear problems along with a stressed out brain and you have chronic symptoms.

I also believe Ami can get you only so far. It has helped me but I have ways to go to be normal.For fear of rocking the boat I had not added a second med.


#11

Just one more thing: don’t forget the 6C’s restriction diet. Now I’m off meds that’s my only defense. It seems to make a difference and theoretically it might even help you get better (I believe it actually addresses the fundamental imbalance directly).


#12

My VM began with BPPV. I woke up with it one morning and although I saw a vestibular physiotherapist and had it treated effectively with the Eply manoeuvre, it just kept coming back (once or twice a week for about 5 weeks). By then I was having a whole bunch of other symptoms too (constant rocking, balance problems, terrible visual vertigo etc), in between the bouts of BPPV and then I saw a neurologist and got the VM diagnosis. I don’t know what kicked it all off but I suspect that it’s linked to my hormones. I started experiencing perimenopause symptoms just a little while before the vertigo hit. I’ve always been prone to migraines around my period and very sensitive to hormonal changes so that may have been the precipitating factor.


#13

I don’t know what the 6Cs diet is. I have Heal Your Headache and have figured out most of my triggers using that. Do you have a link to info on the 6Cs at all? Thanks so much.


#14

It’s more than just ‘triggers’. I believe it’s fundamentally Potassium restriction to influence the fluids in your ear and improve the balance. Long term this might form part of an actual cure unless there are exacerbating factors that don’t resolve (eg a fistula). As such strict adherence is really worth a try and is probably much better for you than long-term use of a diuretic.


#15

Currently on Amitriptyline 50mg & 300mg Gabapentin daily. Have the option of taking two of the Gaba but they seem to make me too drowsy during the day. I was on the Gaba alone for almost a year and second neuro added the Ami. I’d say I am okay most days and have mild or moderate symptoms. Not sure if any drugs are going to take away all of your symptoms.


#16

Thanks for sharing. I realise no medication will take away all my symptoms but I want to be able to get back to working and exercising at a normal rate again. At the moment my symptoms prevent that. I’m not prepared to just accept that this is as good as its going to get. People do improve to the point where they are back to living a similar life to the one they lived before VM. I guess I’ll have to wait and see what the new Neurologist has to say. I got an appointment in early November so not too long now.


#17

You absolutely should investigate every and all ways to help yourself improve and get by. Just be sure to keep us updated on your success on here :slight_smile: Best of luck with your next appointment!


#18

I added flunarizine 5 mg 20 days ago. Yesterday was my first day in 20 monthes with no symptom. Thanks God!


#19

That’s a calcium channel blocker. Multi-Pharmacy (mixing meds) certainly seems to work for most people getiing them to 100% Hope the trend continues for you.


#20

I am gaining weight on Amitriptyline slowly but steadily. Did you figure out your second med that you were looking for? Did you have a chance to bring down your dosage of Amitriptyline.